Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 85, NWS Topeka, KS

July 31, 2007Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 31, 2007, 10:24 AM CDT for Osage County, Shawnee County, Kansas. It took effect at Jul 31, 2007, 10:29 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2007, 10:24 AM CDT (15:24 UTC)
In effect from
Jul 31, 2007, 10:29 AM CDT
Expired
Jul 31, 2007, 1:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 311529
FFWTOP
KSC139-177-311830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 1021 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A COMPLEX OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM THE TOPEKA 
VICINITY SOUTH TOWARD MELVERN.  THE THUNDERSTORMS WERE SLOWLY TO THE 
NORTH.  RADAR INDICATED RAINFALL RATES IN THE 1 TO 2 INCH PER HOUR 
RANGE.  PORTIONS OF OSAGE COUNTY RECEIVED HEAVY RAINS EARLIER THIS 
MORNING CREATING SATURATED GROUNDS.

* LOCATIONS IMPACTED INCLUDE...
  POMONA STATE PARK...
  PAULINE...
  SILVER LAKE...
  SCRANTON...
  ROSSVILLE...
  RICHLAND...
  QUENEMO...
  POMONA LAKE...
  OVERBROOK...
  OSAGE CITY...
  LYNDON...
  CARBONDALE...
  BURLINGAME...
  AUBURN...
  TOPEKA...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 162 AND 188.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 157 AND 168.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 348 AND 355.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3858 9589 3843 9576 3843 9551 3903 9550
      3907 9560 3921 9561 3922 9601 3910 9602
      3907 9592 3901 9591

$$
1 follow-up statement
000 
WGUS73 KTOP 311831
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
130 PM CDT TUE JUL 31 2007

KSC139-177-311841-
SHAWNEE-OSAGE-
130 PM CDT TUE JUL 31 2007

...THE FLASH FLOOD WARNING EXPIRED AT 130 PM CDT FOR OSAGE AND 
SHAWNEE COUNTIES...

A CHECK WITH LAW ENFORCEMENT INDICATES THAT THERE WERE NO PROBLEMS
WITH WATER OVER ROADWAYS AND THUS THE FLASH FLOOD WARNING ISSUED 
EARLIER HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATES THAT A CLUSTER OF SHOWERS WITH ISOLATED 
THUNDERSTORMS WAS OVER SOUTHERN PORTIONS OF SHAWNEE AND NORTHERN 
PORTIONS OF OSAGE COUNTY.  THIS AREA OF SHOWERS WAS DRIFTING TO THE 
SOUTH AND COULD PRODUCE SOME ADDITIONAL RISES IN AREA CREEKS BUT 
THESE ARE EXPECTED TO STAY WITHIN BANKS. SOME PONDING OF WATER ON 
ROADWAYS WILL ALSO BE POSSIBLE.

LAT...LON 3858 9589 3843 9576 3843 9551 3903 9550
      3907 9560 3921 9561 3922 9601 3910 9602
      3907 9592 3901 9591

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 9:00 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATE TO REISSUE WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT TUE JUL 31 2007

.DISCUSSION...
CONVECTION HAS INCREASED DURING THE LATE NIGHT/EARLY MORNING HOURS
AHEAD OF SHORTWAVE/MCV HEADING INTO NORTH CENTRAL KANSAS.  WIND FLOW
LIGHT ALOFT BUT PROVIDING SOME ISENTROPIC LIFT/WEAK WARM ADVECTION
OVER EASTERLY FLOW AT THE SURFACE.  AS PER PAST FEW DAYS LOW LEVEL
VERY MOIST...PRECIPITABLE WATERS AROUND 1.75 TO 2.00 INCHES SO AGAIN
VERY PROFICIENT WATER PRODUCERS.  ACTIVITY MAY DIMINISH SOME THIS
AFTERNOON BUT STILL POTENTIAL FOR HEAVY RAIN.  WITH MORE WIDESPREAD
ACTIVITY EARLY ON HAVE REISSUED FLASH FLOOD WATCH AND PUSHED IT A
FEW COUNTIES EAST.  LOCAL HEAVY RAIN WILL STILL BE POSSIBLE EVEN OUT
OF THE WATCH AREA.

PF

&&

.PREVIOUS DISCUSSION...
345 AM CDT TUE JUL 31 2007

CONVECTION HAS DEVELOPED AGAIN OVERNIGHT ACROSS NORTH CENTRAL TO
EAST CENTRAL KANSAS. PROFILERS AND WATER VAPOR SHOW THE PRESENCE OF
A WEAK WAVE OR MCV OVER NORTHWEST KANSAS. BAND OF THUNDERSTORMS HAS
BEEN ONGOING AND DRIFTING SLOWLY EAST. FURTHER EAST IN OUR CWA
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ON THE EDGE OF THE
850-700MB THETA AXIS AND IN AREA OF WEAK ISENTROPIC LIFT AND
FRONTOGENESIS THIS MORNING. WEAK LOW LEVEL JET THIS MORNING PUMPING
HIGH PWS INTO CENTRAL KANSAS THIS MORNING WILL KEEP FLASH FLOOD
WATCH GOING THROUGH 7 AM THIS MORNING. HAVE MAINTAINED HIGHEST POPS
IN THE THETA AXIS THIS MORNING IN THE SOUTH AND WEST PORTIONS OF THE
CWA. THETA AXIS BECOMES MORE NORTH TO SOUTH ORIENTATED THIS
AFTERNOON. PRESENCE OF THE WEAK WAVE AND H5 SHEAR AXIS WILL HELP
SUPPORT SCATTERED CONVECTION AGAIN THIS AFTERNOON WITH LOCALLY HEAVY
RAINFALL POSSIBLE.

FOR TONIGHT MAINTAINED THE BETTER CHANCES FOR CONVECTION OUT IN THE
THETA AXIS ACROSS NORTH CENTRAL KANSAS AND NEAR THE H5 SHEAR AXIS.

A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN PLAINS WEDNESDAY AND
WEDNESDAY NIGHT AND DRAGS A FRONTAL BOUNDARY SOUTH INTO SOUTHERN
NEBRASKA. FRONT LOOKS TO WASH OUT BEFORE IT GETS TO NORTHERN KANSAS
BUT KEPT SMALL CHANCE FOR CONVECTION GOING FOR NOW AS BOUNDARY MAY
SLIDE INTO THE NORTHERN CWA BEFORE STALLING NORTH OF INTERSTATE 70
ON THURSDAY.

NO CHANGES TO THE EXTENDED THIS MORNING.

53

&&

.AVIATION...

A GRADUAL INCREASE IN SHOWER ACTIVITY CONTINUES EARLY THIS MORNING
ALONG A WEAK SURFACE CONFLUENCE LINE ACROSS EAST CENTRAL INTO NORTH
CENTRAL KANSAS AND A POORLY DEFINED SHEAR AXIS ALOFT. ANTICIPATE
ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE SW 2/3RDS OF THE
REGION THROUGH MORNING. VISIBILITIES IN SEVERAL LOCATIONS HAVE
REMAINED AT 4 TO 6 MILES WITH CEILINGS BECOMING PROGRESSIVELY LOWER
FROM NORTH TO SOUTH CWA. EXPECT SIMILAR CONDITIONS TO PERSIST
THROUGH MID MORNING BEFORE A GRADUAL IMPROVEMENT COMMENCES. FOR
ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 00Z FOR
AREAS GENERALLY ALONG AND WEST OF AN EMPORIA...ALMA...WESTMORELAND TO
MARYSVILLE LINE.

KSZ008>010-020>023-034>038-054

&&
Hazardous weather outlook, Jul 31, 9:13 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
913 AM CDT TUE JUL 31 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
913 AM CDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH COVERS PORTIONS OF NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KANSAS...GENERALLY ALONG AND WEST OF AN
EMPORIA...ALMA TO MARYSVILLE LINE. AREAS OF HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING. THE WATCH IS IN EFFECT INTO THE EARLY EVENING
HOURS. OVER THE REST OF THE AREA...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE. SLOW MOVEMENT OF ANY OF THESE STORMS ALONG WITH
ABUNDANT LOW LEVEL MOISTURE WILL GIVE A CHANCE FOR LOCALLY HEAVY
RAINFALL AND FLASH FLOODING. THUNDERSTORM ACTIVITY SHOULD DIMINISH
SOME DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY NIGHT.
SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jul 31, 7:21 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     FLASH FLOOD      2 W OVERBROOK           38.78N 95.59W
07/31/2007                   OSAGE              KS   TRAINED SPOTTER

            HIGHWAY 56 FLOODED WEST OF OVERBROOK. WATER APPEARED 5-6
            FEET DEEP ALONG SIDE OF ROAD. SPOTTER REPORTED 3.5 INCHES
            OF RAINFALL WITHIN ABOUT AN HOUR AND A HALF.

&&

AW
Local storm report, Jul 31, 7:55 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLASH FLOOD      OVERBROOK               38.78N 95.56W
07/31/2007                   OSAGE              KS   TRAINED SPOTTER

            THREE INCHES OF WATER HAD COLLECTED IN THE BASEMENT OF A
            HOME...AND WATER WAS REPORTED TO BE FLOWING AROUND THE
            HOME.

&&

EK
Local storm report, Jul 31, 8:43 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      6 ESE CLIFTON           39.53N 97.17W
07/31/2007                   CLAY               KS   LAW ENFORCEMENT

            6 INCH DEEP WATER FLOWING ACROSS HWY 9.

0834 AM     FLASH FLOOD      4 SW CLYDE              39.55N 97.45W
07/31/2007                   CLOUD              KS   LAW ENFORCEMENT

            6 INCH DEEP WATER FLOWING ACROSS 260TH ROAD.

&&

EK
Local storm report, Jul 31, 8:48 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HEAVY RAIN       CLYDE                   39.59N 97.40W
07/31/2007  M4.00 INCH       CLOUD              KS   CO-OP OBSERVER

            24 HOUR OBSERVATION WAS 4 INCHES OF PRECIPITATION.

&&

AW
Local storm report, Jul 31, 9:41 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
941 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      AGENDA                  39.71N 97.43W
07/31/2007                   REPUBLIC           KS   TRAINED SPOTTER

            WATER OVER STATE HIGHWAY 148 IN AGENDA. ESTIMATED AT 1-2
            FEET DEEP.

&&

AW
Local storm report, Jul 31, 9:54 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HEAVY RAIN       CLYDE                   39.59N 97.40W
07/31/2007  M5.61 INCH       CLOUD              KS   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR THIS MORNING. 1.37 INCHES MEASURED
            TO HAVE FALLEN BETWEEN APPROXIMATELY 845AM AND 945AM.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:30 AM CDTFlash Flood WarningTOPLyon3 hr
Jul 31, 6:04 AM CDTFlash Flood WarningTOPOsage3 hr
Jul 31, 8:09 AM CDTFlash Flood WarningTOPClay, Cloud, Republic, Washington4 hr
Jul 31, 8:37 AM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Lyon, Marshall and 7 more7 hr
Jul 31, 10:10 AM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Jul 31, 12:44 PM CDTRiver Flood WarningTOPClay, Cloud20 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.